Bayesian Analysis

A skew item response model

Jorge L. Bazán, Heleno Bolfarine, and Márcia D. Branco

Full-text: Open access


We introduce a new skew-probit link for item response theory (IRT) by considering an accumulated skew-normal distribution. The model extends the symmetric probit-normal IRT model by considering a new item (or skewness) parameter for the item characteristic curve. A special interpretation is given for this parameter, and a latent linear structure is indicated for the model when an augmented likelihood is considered. Bayesian MCMC inference approach is developed and an efficiency study in the estimation of the model parameters is undertaken for a data set from (Tanner 1996, pg. 190) by using the notion of effective sample size (ESS) as defined in Kass et al. (1999) and the sample size per second (ESS/s) as considered in Sahu (2002). The methodology is illustrated using a data set corresponding to a Mathematical Test applied in Peruvian schools for which a sensitivity analysis of the chosen priors is conducted and also a comparison with seven parametric IRT models is conducted. The main conclusion is that the skew-probit item response model seems to provide the best fit.

Article information

Bayesian Anal. Volume 1, Number 4 (2006), 861-892.

First available in Project Euclid: 22 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

link skew-probit item response theory Bayesian estimation probit-normal model skew-normal distribution


Bazán, Jorge L.; Branco, Márcia D.; Bolfarine, Heleno. A skew item response model. Bayesian Anal. 1 (2006), no. 4, 861--892. doi:10.1214/06-BA128.

Export citation